Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jun 20, 2020, 7:02 PM EDT for Livingston County, Wyoming County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 7:02 PM EDT (23:02 UTC)
- Expired
- Jun 20, 2020, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Livingston County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 73 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:30 PM EDT | FLASH FLOOD | 2 Ssw Mount Morris, NY | ROADWAYS FLOODED INCLUDE ROUTE 408 (MOUNT MORRIS NUNDA RD), RIDGE RD, CREEK RD, RIVER RD, DUTCH RD AND CLEVELAND RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WGUS51 KBUF 202302
FFWBUF
NYC051-121-210300-
/O.NEW.KBUF.FF.W.0002.200620T2302Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
702 PM EDT Sat Jun 20 2020
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
East central Wyoming County in western New York...
West central Livingston County in western New York...
* Until 1100 PM EDT.
* At 701 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Letchworth State Park, Mount Morris and Sonyea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4274 7786 4264 7780 4260 7801 4268 7805
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Apffel3 follow-up statements
940
WGUS71 KBUF 202337
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
737 PM EDT Sat Jun 20 2020
NYC051-121-210300-
/O.CON.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming NY-Livingston NY-
737 PM EDT Sat Jun 20 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
EAST CENTRAL WYOMING AND WEST CENTRAL LIVINGSTON COUNTIES...
At 727 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain has already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding along Buck Run Creek, which flows across Route 36
(Main Street) in Mount Morris. Flooding also in portions of
Letchworth State Park, especially around 4 miles southwest
of the town of Mount Morris.
Some locations that will experience flooding include...
Letchworth State Park, Mount Morris and Sonyea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4274 7786 4264 7780 4260 7801 4268 7805
FLASH FLOOD...RADAR INDICATED
$$
Apffel174
WGUS71 KBUF 210114
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
914 PM EDT Sat Jun 20 2020
NYC121-210115-
/O.CAN.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming NY-
914 PM EDT Sat Jun 20 2020
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WYOMING COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4262 7799 4270 7794 4274 7786 4264 7781
$$
NYC051-210300-
/O.CON.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-
914 PM EDT Sat Jun 20 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL LIVINGSTON COUNTY...
At 900 PM EDT, heavy rain has ended in the warned area, however up
to three inches of rain has fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding reported on multiple roadways in and along
Letchworth State Park, and between Nunda and the village of
Mount Morris. Portions of Creek Road, Route 408, River
Road, Dutch Road, and Cleveland Road have been flooded.
Even though the rain has stopped, it can take several hours
for some creeks to crest, with high flows expected along
Buck Run Creek which may impact Route 36 in Mount Morris.
Some locations that will experience flooding include...
Letchworth State Park and Mount Morris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4262 7799 4270 7794 4274 7786 4264 7781
FLASH FLOOD...RADAR INDICATED
$$
Apffel442 WGUS71 KBUF 210256 FFSBUF Flash Flood Statement National Weather Service Buffalo NY 1056 PM EDT Sat Jun 20 2020 NYC051-210305- /O.EXP.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Livingston NY- 1056 PM EDT Sat Jun 20 2020 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL LIVINGSTON COUNTY WILL EXPIRE AT 1100 PM EDT... The heavy rain has ended. The Flash Flood Warning has been replaced by another Flood Warning. Please continue to heed any remaining road closures. LAT...LON 4262 7799 4270 7794 4274 7786 4264 7781 $$ Apffel
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 5:01 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 20, 5:01 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 501 PM EDT Sat Jun 20 2020 .SYNOPSIS... Warm and moderately humid conditions will remain over the area through the weekend and into the beginning of next week with chances of scattered afternoon and early evening showers and thunderstorms. Outside of the mid-afternoon and early evening hours with the scattered showers and thunderstorms, generally clear to partly cloudy skies will continue. && .NEAR TERM /THROUGH SUNDAY/... Late this afternoon visible satellite imagery displays cumulus clouds blossoming within the peak of the afternoon heating. As instability increases (MUCAPE 600 to 1200 J/KG) and under a weak upper level low centered just to our southeast, showers and thunderstorms will increase in coverage area with the greatest concentration of storms across the inland hills of SW NYS. There is weak wind flow through 25K ft for great vertical development, thus with PWATs approaching 1.50 inches the greatest threat will be heavy rain with slow storm movement. This activity will diminish through the early evening hours. Where rain does fall today in the Southern Tier, some river valley fog is possible tonight. Tomorrow will be a similar day, with the upper level low becoming concentrated off the mid-Atlantic coastline. This placement may be enough to slightly lower the coverage area of convection tomorrow in an otherwise similar environment. It will be slightly warmer aloft, with 850 hPa temperatures a degree or so warmer...leading to afternoon highs in the mid to upper 80s across our region...with perhaps a spot 90F reading in the Genesee Valley. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Warm and humid airmass persists through Tuesday night. Main cold front does not arrive until late Tuesday night as upper level trough settles more across the Great Lakes. Does look like we'll break the cycle of mainly mid afternoon to early evening isolated coverage convection as both Monday and Tuesday convectively driven shortwaves rotating around the upper low will result in showers and some thunderstorms developing by late morning each day and carrying through the afternoon. Main focus will still be on the lake breeze boundaries and over the higher terrain of the Southern Tier and North Country. Effective shear weak, so as PWATS climb to toward 1.75 inches (over 200 pct of normal), heavy downpours will be the primary hazard from stronger storms. Above normal temperatures continue with lows in the 60s, even upper 60s to near 70F over the lake plains. Daytime highs will reach the mid to upper 80s with dewpoints/humidity increasing as the front draws closer. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The cold front finishes sliding through on Wednesday with greatest chances for rain from Finger Lakes to the North Country. Stronger storms could occur in these areas if the front slows given ample effective shear to support. Beyond that, through most of the time will be dry and less humid, upper trough sliding from the Great Lakes to eastern Canada could lead to a few afternoon showers and thunderstorms each day. Temperatures will only cool to around normal behind the front. Highs most days will range from the upper 70s to lower 80s. Lows will be in the 50s to around 60F. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... For the 21Z TAFS, the main concern will be scattered thunderstorm development through 00Z. Any impact to TAF sites would be very brief, with otherwise VFR flight conditions expected. Fog may develop this evening at locations which do get rain, but if fog does form a modest southerly flow should cause it to dissipate late tonight. Weak ridge will provide VFR flight conditions through Sunday morning. Then scattered afternoon showers and storms Sunday afternoon. Outlook... Sunday night...VFR. Monday and Tuesday...Mainly VFR, with possible MVFR in likely showers and thunderstorms. Patchy fog mainly along the far Southern Tier will also be possible, forming late at night and lasting into morning. Wednesday and Thursday...VFR with a chance for a shower or thunderstorm. && .MARINE... High pressure over the Lower Great Lakes will continue to support favorable marine conditions through the weekend. Winds will generally be under 10 knots and waves under 2 feet. There may be some very isolated showers and thunderstorms each afternoon through the weekend, but the best chance of this will be across inland areas away from the cooling and stabilizing influence of the lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH/Thomas NEAR TERM...Apffel/Thomas SHORT TERM...JLA LONG TERM...JLA AVIATION...Apffel/Thomas MARINE...Fries/RSH
Hazardous weather outlook, Jun 20, 4:38 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 438 AM EDT Sat Jun 20 2020 NYZ001>008-010>014-019>021-085-210845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 438 AM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 438 AM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 20, 6:42 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Buffalo NY 642 PM EDT Sat Jun 20 2020 NYZ020-202330- Cattaraugus- 642 PM EDT Sat Jun 20 2020 ...A THUNDERSTORM PRODUCE HEAVY RAINFALL IN SOUTH CENTRAL CATTARAUGUS COUNTY... At 639 PM EDT, a strong thunderstorm was located near Limestone, moving west at 5 mph. The storm is producing heavy rainfall, with rainfall amounts in excess of an inch near and just to the west of Limestone. Localized flooding and ponding of water in roadways is possible. Locations impacted include... Allegany State Park, Carrollton and Limestone. This includes Interstate 86 exit 19 and near exit 23. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4212 7880 4214 7859 4200 7858 4200 7882 TIME...MOT...LOC 2239Z 082DEG 3KT 4203 7866 Apffel
Special weather statement, Jun 20, 6:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
652 PM EDT Sat Jun 20 2020
NYZ012-013-202330-
Livingston-Wyoming-
652 PM EDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL PRODUCE HEAVY RAINFALL NEAR
LETCHWORTH STATE PARK...
At 650 PM EDT, a strong thunderstorm was located near Letchworth
State Park. The storm is nearly stationary. The storm has produced
over an inch of rainfall, with an additional inch possible. Heavy
rainfall may result in ponding of water on roadways and localized
flooding.
Locations impacted include...
Letchworth State Park, Perry, Mount Morris, Nunda, Castile, Silver
Lake and Sonyea.
This includes Interstate 390 near exit 7.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4260 7805 4270 7809 4275 7783 4258 7780
4258 7803
TIME...MOT...LOC 2250Z 082DEG 3KT 4266 7792
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:44 PM EDT | Special Weather Statement | BUF | Genesee | 46 min |
| Jun 20, 6:42 PM EDT | Special Weather Statement | BUF | Cattaraugus | 48 min |
| Jun 20, 6:52 PM EDT | Special Weather Statement | BUF | Livingston | 38 min |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.